Are tremors caused by dementia?

2 answers | Last updated: Jun 26, 2017
Puzzled & perplexed asked...

My husband was diagnosed with mixed dementia about five years ago. In the last 6 months; he sleeps the majority of the time and has started having tremors in his arms which last around 30 seconds. He is even falling asleep while standing. Nothing seems to keep him awake more than a couple of hours each day. I have tried vitamin c, d, b-12 and iron pills but nothing is giving him any energy. The neurologist thinks that it is a physical problem and the family doctor thinks that it is all caused by the dementia. Is there anything without caffeine that can boost his energy and what can be done about the tremors?


Expert Answers

Ladislav Volicer, M.D., Ph.D., is recognized as an international expert on advanced dementia care. He is a courtesy full professor at the School of Aging Studies, University of South Florida, Tampa, and visiting professor at the Third Medical Faculty, Charles University, Prague, Czech Republic. Twenty-five years ago, he established one of the first dementia special care units.

The involuntary movements that you observe is possibly myoclonus, that many patients with Alzheimer's disease develop in an advanced stage. There is not a good treatment that may not cause even more sleepiness in your husband. There are couple medications that may help to keep you husband awake: methylphenidate (Ritalin) and modafinil (Provigil). You might want to discuss these medications with your neurologist or family doctor.


Community Answers

Riba answered...

My mom has been having Dementia since 2010. Although her cognition declined she was able to walk with walker. About 2 months ago she had severe UTI which changed her mental status and ability to walk. After hospitalization and getting antibiotics she was not able to walk any more. She has been at rehab for about two months and she has been having episodes of night sweats and tremors and seizure. Neurologist prescribed Pronolonol which didn't help. The other neurologist gave her Keppra 250 which made her very sleepy. After reducing the dose to 125, it seemed to control the seizure but after two weeks she has the night sweat and tremor/seizure again. Alzheimer's? The scan shows that the ventricular cavity has enlarged over time. Is this a sign of advanced Alzheimer's or dementia? Doctor's can't really figure out what needs to be done.